Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Heart J Acute Cardiovasc Care. 2013 Mar;2(1):84-7. doi: 10.1177/2048872612474923.

Heart failure due to 'stress cardiomyopathy': a severe manifestation of the opioid withdrawal syndrome.

Author information

  • 1University of Padova, Padova, Italy.

Abstract

Takotsubo cardiomyopathy (TTC) is a transient left ventricular (LV) dysfunction due to akinesia of the LV mid-apical segments ('apical ballooning') in the absence of critical coronary stenoses which can be complicated in the acute phase by heart failure, mitral regurgitation, life-threatening ventricular arrhythmias, or apical LV thrombosis. The syndrome is typically precipitated by intense emotional or physical stress; however, other causes of sympathetic overstimulation including administration of exogenous sympathomimetics or withdrawal of sympathetic antagonists can trigger TTC. We report the case of a patient who unexpectedly developed an 'apical ballooning' with severe reduction in the LV systolic function and heart failure after the withdrawal of methadone. The case supports the concept that increased sympathetic activity secondary to opioids withdrawal can trigger a stress-induced severe LV dysfunction. Physicians should be aware that the abrupt discontinuation of a long-term therapy with opioids may lead to serious cardiac complications. The administration of clonidine may be considered to prevent early clinical manifestations of addictive withdrawal, including TTC.

KEYWORDS:

Apical ballooning; Tako Tsubo; heart failure; methadone; opioids; stress cardiomyopathy

PMID:
24062938
[PubMed]
PMCID:
PMC3760581
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk